PO226 Think beta-lactam induced encephalopathy

    loading  Checking for direct PDF access through Ovid

Abstract

Beta-lactam antibiotic-induced encephalopathy is widely described in medical literature, but it is often overlooked as a cause of altered mental status in clinical settings. The frequent use of beta-lactam antibiotics and the reversible nature of this disorder warrants more appreciation of beta-lactam antibiotic-induced encephalopathy. We present a case of ceftriaxone-induced encephalopathy in the context of renal insufficiency. We also performed a literature review on clinical aspects of beta-lactam antibiotic neurotoxicity on the central nervous system. This 83-year-old man with chronic kidney disease was on a course of ceftriaxone for Salmonella bacteremia when he developed acute confusion. His condition deteriorated despite improving renal function under hemodialysis, resolution of inflammatory markers and bacteremia, and in the absence of other evident causes of acute encephalopathy. Ceftriaxone was stopped based on potential neurotoxic effects of ceftriaxone. The patient recovered completely within four days. Acute encephalopathy in a patient with complex medical conditions receiving ceftriaxone can be misleading. Occupied with more recognised causes of encephalopathy, we can easily miss the diagnosis of ceftriaxone-induced encephalopathy and delay discontinuing the pathogenic agent.

Related Topics

    loading  Loading Related Articles